Virginia, 2002

Damaging Winds in Virginia, May 13, 2002

May 13, 2002 · NWS AKQ · 47 events in 38 counties and zones

47 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 13, 12:30 PM EST, 40 minutes earlier.

Area forecast discussion, May 13, 12:30 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
130 PM EDT MON MAY 13 2002

PRELIM AFD BELOW. ANTHR UPDATE FOR TORNADO WATCH TO FOLLOW.

GETTING BUSY...SO WILL BE BRIEF. TRIPLE PT LOW & ASSCTD STRNG CDFRNT
TO MOVE OFFSHORE AFTR MIDNIGHT...TAKING ALL WX WITH IT. WILL CARRY
CHC POPS THRU ERLY MORN E SCTNS...MIDNITE W. COOLER/DRYER CNDTNS
FOLLOWS THRU LATE WEEK AS H5 RIDGE SLIDES E UNDER ERN TROF. SHUD SEE
SCT-BKN CLDS TUE (SPCLLY NE SCTNS) AS WK TROF/COOL POOL ALFT
INTERACTS WITH STRNG MAY SUN. GSTY W-NW WNDS ALONG WITH LWR DP TMPS
MAY PRODUCE SOME FIRE WX CONCERNS TUE.

ERN TROF LIFTS NE LATER THIS WEEK...ALLOWING RETURN SW FLOW TO SET
UP. XPCT ANTHR WRMG TREND STARTING THU AS SFC HIGH MOVES OFFSHORE.
AVN DROPS ANTHR CDFRNT S ACROSS NEW ENGLAND STATES ON FRI...NOT
GETTING INTO FA UNTIL ERLY SAT. WILL CONT CRNT FCST & KEEP FRI DRY.
CHC POPS SAT INTO SUN WITH SAID FROPA.

CWF...SCA FLAGS CONT THRU TUE FOR CHES BAY / CSTL WTRS AS GSTY SW
WNDS SHFT INTO NW BEHIND FROPA TONITE.

FCSTID = 44

.AKQ...
MD...SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
     TORNADO WATCH UNTIL 7 PM FOR MDZ021>025
NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT.
VA...SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRDR AND CHES BAY
     SMITH PT TO CAPE HENRY.
     SEVERE THUNDERSTORM WATCH UNTIL 300 PM EDT MONDAY FOR ZONES
     VAZ048>049...VAZ060>064...VAZ068>069.
     TORNADO WATCH UNTIL 7 PM FOR VAZ075

In the hours before

Special weather statement, May 13, 9:24 AM EST, 3 hours 46 minutes before
VAZ048-049-060>064-068-069-131900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1024AM EDT MON MAY 13 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 3 PM EDT FOR PORTIONS OF CENTRAL VIRGINIA.
THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH.

IN VIRGINIA...THE COUNTIES OF

AMELIA...           CAROLINE...         CUMBERLAND...
FLUVANNA...         GOOCHLAND...        HANOVER...
LOUISA...           POWHATAN...         PRINCE EDWARD.

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. REPORT SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ
Special weather statement, May 13, 9:43 AM EST, 3 hours 27 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ065>067-070>093-096>100-132000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1043 AM EDT MON MAY 13 2002

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING...

THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...NORTHEAST NORTH
CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.

TIME OF SEVERE WEATHER THREAT...BETWEEN 3 PM AND MIDNIGHT.

SYNOPSIS...A STRONG COLD FRONT WILL APPROACH FROM THE WEST THIS
AFTERNOON...THEN MOVE OFFSHORE THIS EVENING. TEMPERATURES IN THE
MID TO UPPER 80S OVER MOST LOCATIONS THIS AFTERNOON...WILL CREATE
VERY UNSTABLE CONDITIONS. THIS WILL SUPPORT A LINE OF THUNDERSTORMS
WITH THE POSSIBILITY OF EMBEDDED SEVERE STORMS THIS AFTERNOON AND
EVENING.

SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER
THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS GREATER THAN 60 MPH...
  HAIL THREE QUARTER INCH IN DIAMETER OR GREATER...
  ISOLATED TORNADOES...

ALL THUNDERSTORMS CAN PRODUCE HEAVY DOWNPOURS...PONDING OF WATER ON
ROADWAYS AND FREQUENT LIGHTNING.  IF YOU ARE OUTDOORS AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER UNTIL THE STORMS PASS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

44
Special weather statement, May 13, 1:00 PM EST, 10 minutes before
MDZ021>025-VAZ075-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT MON MAY 13 2002

...TORNADO WATCH IN EFFECT UNTIL 700 PM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH...EFFECTIVE UNTIL UNTIL 700 PM EDT...FOR PORTIONS OF NORTHERN
VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE. THE FOLLOWING
COUNTIES ARE INCLUDED IN THE WATCH.

IN VIRGINIA...WESTMORELAND COUNTY.

IN MARYLAND...

DORCHESTER...           SOMERSET...         WICOMICO...
WORCESTER...INCLUDING THE MARYLAND BEACHES.

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES IN AND CLOSE TO THE WATCH AREA.
FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS
APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER
UPDATES AND POSSIBLE WARNINGS. REPORT SEVERE WEATHER TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE
NATIONAL WEATHER SERVICE.

ALS

The radar

The Norfolk radar (KAKQ), 126 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

47 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
May 13, 1:10 PM EST
Where
Cumberland County, 3 mi W of Cartersville
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -78.150

Tree down on Route 605, damaged bridge.

Thunderstorm Wind, Prince Edward

When
May 13, 1:30 PM EST
Where
Prince Edward County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -78.283

Trees down.

Thunderstorm Wind, Louisa

When
May 13, 1:30 PM EST
Where
Louisa County, Louisa
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -78.000

Trees down.

Thunderstorm Wind, Fluvanna

When
May 13, 1:40 PM EST
Where
Fluvanna County, 4 mi SW of Antioch
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.780, -78.483

Large tree down on power line.

Thunderstorm Wind, Goochland

When
May 13, 1:41 PM EST
Where
Goochland County, Oilville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -77.783

Tree down blocking road on Route 250.

Thunderstorm Wind, Cumberland

When
May 13, 1:45 PM EST
Where
Cumberland County, 1 mi S of Cartersville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -78.100

Trees down along Route 616.

Thunderstorm Wind, King William

When
May 13, 2:45 PM EST
Where
King William County, Aylett
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -77.100

Numerous trees down, mainly in northern part of county.

Thunderstorm Wind, King and Queen

When
May 13, 2:50 PM EST
Where
King and Queen County, Cauthronville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -77.050

Numerous trees down along Route 619.

Thunderstorm Wind, Caroline

When
May 13, 2:55 PM EST
Where
Caroline County, Kidds Fork
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -77.300

Trees down. Route 627 blocked by downed trees.

Thunderstorm Wind, Richmond

When
May 13, 2:59 PM EST
Where
Richmond County, Newland
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -76.867

Large tree down on County Bridge Road.

Thunderstorm Wind, Essex

When
May 13, 3:05 PM EST
Where
Essex County, 3 mi E of Dunnsville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -76.783

Large tree down near Route 606.

Thunderstorm Wind, Westmoreland

When
May 13, 3:10 PM EST
Where
Westmoreland County, Potomac Mills
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.167, -76.933

Numerous trees down.

Thunderstorm Wind, Mecklenburg

When
May 13, 5:55 PM EST
Where
Mecklenburg County, Chase City
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -78.450

Numerous trees down.

Thunderstorm Wind, Lunenburg

When
May 13, 6:00 PM EST
Where
Lunenburg County, 2 mi N of Lunenburg
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -78.267

Large tree down on Route 49.

Thunderstorm Wind, Mecklenburg

When
May 13, 6:00 PM EST
Where
Mecklenburg County, South Hill
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.733, -78.133

Spotter reported 2 trees down in his neighbor's yard.

Thunderstorm Wind, Lunenburg

When
May 13, 6:01 PM EST
Where
Lunenburg County, 5 mi N of Victoria
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.050, -78.233

Wind gust of 58 mph.

Thunderstorm Wind, Brunswick

When
May 13, 6:20 PM EST
Where
Brunswick County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -77.833

Trees down.

Thunderstorm Wind, Lunenburg

When
May 13, 6:30 PM EST
Where
Lunenburg County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.967, -78.283

Trees down.

Thunderstorm Wind, Dinwiddie

When
May 13, 6:45 PM EST
Where
Dinwiddie County, Mc Kenney
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -77.733

Trees down.

Thunderstorm Wind, Petersburg (C)

When
May 13, 6:55 PM EST
Where
Petersburg (C) County, Petersburg
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -77.417

Trees down and minor damage at a gas station.

Thunderstorm Wind, Richmond

When
May 13, 7:00 PM EST
Where
Richmond County, Haynesville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -76.667

Trees down.

Thunderstorm Wind, Prince George

When
May 13, 7:00 PM EST
Where
Prince George County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.183, -77.217

Trees down.

Thunderstorm Wind, Emporia

When
May 13, 7:05 PM EST
Where
Emporia County, Emporia
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -77.533

Trees down near Interstate 95. Tractor trailer overturned.

Thunderstorm Wind, Northumberland

When
May 13, 7:10 PM EST
Where
Northumberland County, Burgess Store
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -76.350

Trees down.

Thunderstorm Wind, Southampton

When
May 13, 7:11 PM EST
Where
Southampton County, Capron
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -77.200

Trees and power lines down on Rivers Mill Road.

Thunderstorm Wind, Westmoreland

When
May 13, 7:15 PM EST
Where
Westmoreland County, Strafford Hall
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -76.833

Numerous trees down.

Thunderstorm Wind, Sussex

When
May 13, 7:15 PM EST
Where
Sussex County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -77.333

Trees down.

Thunderstorm Wind, Greensville

When
May 13, 7:20 PM EST
Where
Greensville County, Skippers
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.617, -77.550

Trees down.

Thunderstorm Wind, Surry

When
May 13, 7:25 PM EST
Where
Surry County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.067, -76.900

Trees down.

Thunderstorm Wind, James City

When
May 13, 7:25 PM EST
Where
James City County, 2 mi NW of Toano
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.400, -76.850

Large branches and power lines down.

Thunderstorm Wind, Southampton

When
May 13, 7:30 PM EST
Where
Southampton County, Courtland
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.717, -77.067

Spotter reported 50-60 mph wind gust and power outages.

Thunderstorm Wind, Gloucester

When
May 13, 7:30 PM EST
Where
Gloucester County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -76.567

Trees and power lines down.

Thunderstorm Wind, Newport News (C)

When
May 13, 7:30 PM EST
Where
Newport News (C) County, Newport News
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -76.417

Trees and power lines down. Part of roof torn off school.

Thunderstorm Wind, Mathews

When
May 13, 7:35 PM EST
Where
Mathews County, Foster
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -76.367

Trees down.

Thunderstorm Wind, York

When
May 13, 7:35 PM EST
Where
York County, Seaford
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -76.433

Trees down on power lines.

Thunderstorm Wind, Isle of Wight

When
May 13, 7:35 PM EST
Where
Isle of Wight County, Isle of Wight
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.900, -76.700

Trees down.

Thunderstorm Wind, Hampton (C)

When
May 13, 7:40 PM EST
Where
Hampton (C) County, Hampton
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -76.350

Trees and power lines down.

Thunderstorm Wind, Poquoson

When
May 13, 7:40 PM EST
Where
Poquoson County, Central Portion
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -76.400

Trees down.

Thunderstorm Wind, Suffolk (C)

When
May 13, 7:40 PM EST
Where
Suffolk (C) County, Suffolk
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -76.583

Trees down.

Thunderstorm Wind, Hampton (C)

When
May 13, 7:53 PM EST
Where
Hampton (C) County, Hampton
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.017, -76.350

Spotter reported 58 mph wind gust and power lines down.

Thunderstorm Wind, Accomack

When
May 13, 8:00 PM EST
Where
Accomack County, Parksley
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -75.667

Trees and power lines down.

Thunderstorm Wind, Norfolk (C)

When
May 13, 8:00 PM EST
Where
Norfolk (C) County, Norfolk
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -76.267

Trees and power lines down.

Thunderstorm Wind, Portsmouth (C)

When
May 13, 8:00 PM EST
Where
Portsmouth (C) County, Portsmouth
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -76.333

Trees down.

Thunderstorm Wind, Chesapeake (C)

When
May 13, 8:12 PM EST
Where
Chesapeake (C) County, Chesapeake
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.817, -76.267

Wind gust of 60 mph.

Thunderstorm Wind, Virginia Beach (C)

When
May 13, 8:20 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -75.983

Trees down.

Thunderstorm Wind, Northampton

When
May 13, 8:30 PM EST
Where
Northampton County, 1 mi S of Eastville
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.333, -75.967

Large trees down.

Thunderstorm Wind, Virginia Beach (C)

When
May 13, 9:10 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -75.983

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298190, 5298191, 5298193, 5298192, 5298195, 5298194, 5297506, 5297505, 5297504, 5297502, 5298196, 5297503, 5297509, 5297508, 5297510, 5297507, 5297511, 5297512, 5297513, 5297519, 5297514, 5297520, 5297521, 5297516, 5297522, 5297515, 5297517, 5297518, 5297524, 5297620, 5297523, 5297525, 5297624, 5297621, 5297626, 5297627, 5297622, 5297625, 5297628, 5297623, and more.